Severe Skin Reactions Investigated With Valsartan in Japan
 

Severe Skin Reactions Investigated With Valsartan in Japan

Michael O'Riordan

KYOTO, Japan — The Japanese Health, Labor, and Welfare Ministry is currently investigating a potential a link between valsartan (Novartis) and skin eruptions that result in sores and blisters, according to the Japan Times [1].

The health ministry will ultimately determine whether the adverse effect should be added to the drug's side-effect profile in the label. A formal decision is expected next month, but Novartis told heartwire that the Japanese Pharmaceuticals and Medical Devices Agency (PMDA) has recommended that local prescribing information for drugs that contain valsartan be modified to include a warning about severe skin reactions. The local prescribing information will be updated in August after a formal notification of the label change is issued.
Products in Japan that contain valsartan include Diovan, Co-Diovan (valsartan and hydrochlorothiazide), and Exforge (valsartan and amlodipine).
To heartwire , Novartis said it has undertaken its own review of the Japanese adverse-event-report data submitted to the company--a period of 12 years since the launch of Diovan and its combinations in Japan--and concluded that "there is currently insufficient evidence to suggest valsartan is associated with severe skin reactions." Novartis asked for additional time undertake a global evaluation of severe skin reactions before a decision was made, but the request was turned down by the PMDA.
"We stand by our initial conclusions that there is insufficient evidence to indicate a potential association between valsartan and severe skin reactions, and due to the complex clinical situation it is difficult to assign causality," according to the Novartis statement. "However, as patient safety is always our primary concern, we are currently undertaking a cumulative global data review to assess the potential association between severe skin reactions and the use of valsartan-containing products in larger groups of patients."
Japanese health ministry officials urged patients taking the drug to continue with the medication. Suddenly stopping valsartan can increase blood pressure and lead to an increased risk of stroke or MI, they said.
The current probe is unrelated to the ongoing Japanese scandal where data were fabricated and falsified in a large blood-pressure trial investigating valsartan. As reported by heartwire and others, Japan's minister of health, as well as university officials at Kyoto Prefectural University, announced that the Kyoto Heart Study data with valsartan were "very likely" fabricated.

« Geri


İÇERENKÖY MAH. ÜSKÜDAR- İÇERENKÖY YOLU CAD. NO:8 D:12 ATAŞEHİR / İSTANBUL
Tel: 0216 385 93 33